Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 2, NWS Omaha, NE

March 31, 2008Jefferson County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Mar 31, 2008, 3:04 AM CDT for Jefferson County, Nebraska. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2008, 3:04 AM CDT (08:04 UTC)
Expired
Mar 31, 2008, 3:30 AM CDT
In force
26 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

County Jefferson County, NE

The radar

The Grand Island radar (KUEX), 109 km from the middle of the area, began a volume at 08:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 291 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
291 m²/s²
0-3 km storm-relative helicity
574 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 310803
SVROAX
NEC095-310830-
/O.NEW.KOAX.SV.W.0002.080331T0804Z-080331T0830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
304 AM CDT MON MAR 31 2008

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN SOUTHEAST NEBRASKA...

* UNTIL 330 AM CDT.

* AT 300 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF FAIRBURY...OR ABOUT 32
  MILES NORTHEAST OF CONCORDIA...AND MOVING NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FAIRBURY AND PLYMOUTH...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
AND GLASS DOORS.

LAT...LON 3999 9735 4001 9737 4005 9737 4035 9708
      4035 9705 4027 9690 4017 9691 3998 9712
      3998 9732
TIME...MOT...LOC 0804Z 218DEG 36KT 3998 9728

$$

FOBERT
2 follow-up statements
000 
WWUS53 KOAX 310818
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
318 AM CDT MON MAR 31 2008

NEC095-310830-
/O.CON.KOAX.SV.W.0002.000000T0000Z-080331T0830Z/
JEFFERSON NE-
318 AM CDT MON MAR 31 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM CDT
FOR JEFFERSON COUNTY...

AT 314 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED 6 MILES WEST OF ENDICOTT...OR ABOUT 28 MILES 
SOUTHWEST OF BEATRICE...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...ENDICOTT...FAIRBURY...JANSEN...PLYMOUTH
AND HARBINE.

THIS STORM MAY PRODUCE HAIL 3/4 INCH IN DIAMETER OR LARGER. SEEK A
STURDY SHELTER IMMEDIATELY. STAY AWAY FROM WINDOWS AND GLASS DOORS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY
MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 3999 9735 4001 9737 4005 9737 4035 9708
      4035 9705 4027 9690 4017 9691 3998 9712
      3998 9732
TIME...MOT...LOC 0818Z 218DEG 36KT 4009 9717

$$

FOBERT
000 
WWUS53 KOAX 310827
SVSOAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
327 AM CDT MON MAR 31 2008

NEC095-310837-
/O.EXP.KOAX.SV.W.0002.000000T0000Z-080331T0830Z/
JEFFERSON NE-
327 AM CDT MON MAR 31 2008

...THE SEVERE THUNDERSTORM WARNING FOR JEFFERSON COUNTY EXPIRES AT
330 AM CDT...

THE WARNING WHICH WAS IN EFFECT WILL BE ALLOWED TO EXPIRE AS
SCHEDULED. STORMS HAVE WEAKENED AND ARE NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 AM CDT MONDAY
MORNING FOR SOUTHWEST IOWA AND SOUTHEASTERN NEBRASKA.

LAT...LON 3999 9735 4001 9737 4005 9737 4035 9708
      4035 9705 4027 9690 4017 9691 3998 9712
      3998 9732
TIME...MOT...LOC 0827Z 218DEG 36KT 4016 9710

$$

FOBERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 31, 2:31 AM CDT, 33 minutes earlier.

Area forecast discussion, Mar 31, 2:31 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
231 AM CDT MON MAR 31 2008

.DISCUSSION...
THUNDERSTORMS ARE RAPIDLY INCREASING IN COVERAGE ACROSS NORTHEASTERN
KANSAS IN RESPONSE TO STRENGTHENING LOW LEVEL JET AND ASSOCIATED WAVE
MOVING IN. STORMS ARE ELEVATED AND WILL HAVE A HAIL THREAT ACROSS
SOUTHEAST NEBRASKA AND POSSIBLY SOUTHWEST IOWA THIS MORNING. SPC
INDICATED IN AN MCD THAT A WATCH MAY BE ISSUED LATER TONIGHT.

MEANWHILE...ACROSS EXTREME NORTHEAST NEBRASKA...THE PRECIP WILL
LIKELY BE ALL SNOW WHERE 2 TO 4 INCHES COULD OCCUR. LATEST RUC13
WOULD SUGGEST PERHAPS EVEN A BIT MORE SNOW RIGHT ALONG THE SOUTH
DAKOTA BORDER REGION. DECIDED TO ISSUE A SNOW ADVISORY FOR 4 COUNTIES
IN EXTREME NORTHEAST NEBRASKA...ESPECIALLY FOR KNOX AND CEDAR
COUNTIES...ALTHOUGH AMOUNTS IN ANTELOPE AND PIERCE COUNTIES MAY
NOT END UP BEING THAT SIGNIFICANT...BUT THEY WERE CLOSE ENOUGH TO
CALL AT THIS TIME.

AS THE SURFACE LOW MOVES TO NORTH CENTRAL MISSOURI LATER THIS MORNING
AND THEN EAST CENTRAL IOWA THIS AFTERNOON...PRECIP SHOULD BEGIN TO
WIND DOWN AFTER 18Z...ALTHOUGH SOME SCATTERED SNOW SHOWERS WILL
CONTINUE ACROSS NORTHEAST NEBRASKA...WITH BULK OF PRECIP ENDING
ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA.

SOME LINGERING SNOW SHOWERS MAY ALSO OCCUR TONIGHT ACROSS NORTHEAST
NEBRASKA BUT THE BULK OF THE MEASURABLE SNOW WILL BE OVER BY THEN...WITH
NOT MUCH IF ANYTHING AT ALL SOUTH OF THE PLATTE RIVER.

TUESDAY SHOULD BE DRY DAY WITH THE NEXT WAVE APPROACHING FROM THE
WEST BY WEDNESDAY MORNING. KEPT TUESDAY NIGHT DRY FOR NOW WITH A
CHANCE OF RAIN/SNOW NORTHERN CWFA WEDNESDAY MORNING.

DID NOT HAVE TIME TO MUCH LOOK BEYOND WEDNESDAY NOR MAKE ANY
CHANGES FROM PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK.

CURRENT MVFR CIGS EXPECTED TO GO TO IFR CIGS AND VSBYS AFTER 09Z
AS SURFACE WAVE OVER TX PANHANDLE LIFTS NE INTO ERN KS ALONG SFC
BOUNDARY. CHANCE OF SOME TRW AT KLNK AND KOMA 09Z THRU 15Z AS BEST
FORCING MOVES ACROSS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...SNOW ADVISORY UNTIL 3 PM CDT THIS AFTERNOON FOR NEZ011-012-016-
     017.
IA...NONE.

&&

DEWALD/FOBERT
Hazardous weather outlook, Mar 30, 5:22 PM CDT, 9 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
522 PM CDT SUN MAR 30 2008

NEZ011-012-016>018-311230-
KNOX-CEDAR-ANTELOPE-PIERCE-WAYNE-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

RAIN WILL DEVELOP TONIGHT...WHICH WILL EVENTUALLY MIX WITH AND
TURN OVER TO SNOW AFTER MIDNIGHT. AN INCH OR TWO OF SLUSHY SNOW
WILL BE POSSIBLE ALONG THE SOUTH DAKOTA BORDER REGION BY DAYBREAK
MONDAY. LIGHT SNOW WILL CONTINUE THROUGH THE MORNING HOURS ON MONDAY...WITH
ANOTHER INCH OR TWO OF ACCUMULATION POSSIBLE BEFORE IT ENDS MONDAY
AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ043-055-056-069-079-080-NEZ015-030>034-042>045-050>053-065-067-
311230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-THURSTON-
BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-CASS-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

THERE IS A CHANCE FOR ISOLATED NON SEVERE THUNDERSTORMS OVERNIGHT.
RAIN MAY MIX WITH LIGHT SNOW BY MONDAY MORNING...BUT NO
SIGNIFICANT ACCUMULATION IS ANTICIPATED.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR MONDAY.

IAZ090-091-NEZ066-068-078-088>093-311230-
FREMONT-PAGE-LANCASTER-OTOE-SALINE-JEFFERSON-GAGE-JOHNSON-NEMAHA-
PAWNEE-RICHARDSON-
522 PM CDT SUN MAR 30 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND MONDAY

ISOLATED THUNDERSTORMS...SOME POSSIBLY SEVERE...MAY MOVE INTO FAR
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA LATE TONIGHT...MAINLY AFTER
MIDNIGHT. IF STORMS DO DEVELOP...THEY COULD CONTINUE THROUGH
MONDAY MORNING. THE STORMS WOULD BE ELEVATED AND HAIL WOULD BE THE
PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ACROSS SOUTHEAST
NEBRASKA AND SOUTHWEST IOWA WEDNESDAY NIGHT INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT OR MONDAY.

GRIFFIS

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:41 AM CDTSnow AdvisoryOAXAntelope, Cedar, Knox, Pierce12 hr
Mar 31, 2:54 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson36 min
Mar 31, 3:37 AM CDTSevere Thunderstorm WarningOAXNemaha, Pawnee, Richardson23 min
Mar 31, 3:45 AM CDTSevere Thunderstorm WarningOAXRichardson30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.